SKIN: The Journal of Cutaneous Medicine(TM), Acute Generalized Exanthematous Pustulosis in Association with Hydroxyzine and Cetirizine
NEW YORK, NY, UNITED STATES, November 16, 2017 /EINPresswire.com/ — Acute generalized exanthematous pustulosis (AGEP) is a rare but serious skin condition, often requiring hospitalization. The disease is almost always caused by medication use, and a variety of drugs have been implicated.
Multiple reports have linked AGEP to the use of the antihistamine, hydroxyzine (Atarax™; Vistaril™), a common medication used to treat anxiety and itching. However, most research has been in the form of anecdotal single reports, leaving the true scope of the problem unknown.
A new article published today in SKIN: The Journal of Cutaneous MedicineTM takes a systematic approach to studying the association between hydroxyzine and two similar drugs [cetirizine (Zyrtec™) and levocetirizine (Xyzal™)] and AGEP. Ofir Nevo, PharmD, and coauthors, by searching the FDA Adverse Event Reporting System (FAERS) and reviewing the medical literature, identified 17 probable or possible cases of AGEP associated with hydroxyzine and cetirizine but no association with levocetirizine was noted.
Based on these findings, “the prescribing information of hydroxyzine was revised with a precaution about the rare, but serious consequences of AGEP” reports Nevo. The development of a fever and/or skin rash with the use of these medications should prompt urgent medical evaluation. Further, health care providers should avoid all three of these medications in patients with a history of such a reaction to any one of these medications, due to the risk of cross-reactivity.
SKIN: The Journal of Cutaneous Medicine(TM) is a peer-reviewed online medical journal that is the official journal of The National Society for Cutaneous Medicine. The mission of SKIN is to provide an enhanced and accelerated route to disseminate new dermatologic knowledge for all aspects of cutaneous disease.
For more details please visit www.jofskin.org or contact firstname.lastname@example.org.
Editors’ Note: Please see the article for additional information, including other authors, author contributions and affiliations, financial disclosures, funding and support, limitations of FAERS, etc.
SKIN Editorial Board
SKIN-The Journal of Cutaneous Medicine
email us here
Source: EIN Presswire